Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Reno, NV

July 22, 2018Storey County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2018, 4:59 PM PDT for Storey County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 4:59 PM PDT (23:59 UTC)
Expired
Jul 22, 2018, 5:45 PM PDT
In force
46 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Storey County, NV

The radar

The Reno radar (KRGX), 43 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 12.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS55 KREV 222359
SVRREV
NVC029-230045-
/O.NEW.KREV.SV.W.0009.180722T2359Z-180723T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
459 PM PDT SUN JUL 22 2018

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Storey County in western Nevada...

* Until 545 PM PDT.

* At 458 PM PDT, a severe thunderstorm was located near Virginia
  City, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* This severe thunderstorm will remain over mainly rural areas of
  Storey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3944 11953 3936 11946 3933 11948 3931 11960
      3934 11963
TIME...MOT...LOC 2358Z 245DEG 4KT 3935 11955 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
568 
WWUS55 KREV 230014
SVSREV

Severe Weather Statement
National Weather Service Reno NV
514 PM PDT SUN JUL 22 2018

NVC029-230045-
/O.CON.KREV.SV.W.0009.000000T0000Z-180723T0045Z/
Storey NV-
514 PM PDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR STOREY COUNTY...

At 513 PM PDT, a severe thunderstorm was located near Virginia City,
moving northeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

This severe thunderstorm will remain over mainly rural areas of
Storey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3944 11953 3936 11946 3933 11948 3931 11960
      3934 11963
TIME...MOT...LOC 0013Z 241DEG 6KT 3935 11956 

HAIL...1.00IN
WIND...60MPH
 
$$
444 
WWUS55 KREV 230037
SVSREV

Severe Weather Statement
National Weather Service Reno NV
537 PM PDT SUN JUL 22 2018

NVC029-230047-
/O.EXP.KREV.SV.W.0009.000000T0000Z-180723T0045Z/
Storey NV-
537 PM PDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR STOREY COUNTY WILL EXPIRE AT
545 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3944 11953 3936 11946 3933 11948 3931 11960
      3934 11963
TIME...MOT...LOC 0037Z 245DEG 4KT 3936 11953 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:51 PM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 22, 12:51 PM PDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1251 PM PDT Sun Jul 22 2018

.SYNOPSIS...

Showers and thunderstorms will persist early this week with the
best coverage along the eastern Sierra from Mono and Alpine
Counties northward to the Sierra Front of western Nevada. Locally
heavy rain will keep the flash flood potential around at least
through Monday. High pressure will build mid to late week for a
decrease in thunderstorms and a return to hot temperatures.

&&

.SHORT TERM...

As expected, moisture continues to stream northward with this
morning's 12z KREV sounding measuring PWAT values of 1.01". While
this is not a daily record, it does fall in line with the normalized
maximum moving average for the day. Thunderstorms are again
developing today with heavy rainfall the greatest threat due to
high moisture values and slow storm motions. The south southwest
flow will focus development along the Sierra into the Sweetwater,
Pine Nut, Virginia, and Pah Rah Ranges. A Flash Flood Watch
remains in effect for these areas with the greatest concern being
over steep terrain, recent burn scars, and locations which
received significant rainfall yesterday.

There are many outdoor festivals and sporting events occurring this
weekend, so please pay close attention to the weather surrounding
you. Some things to keep in mind -- if you can hear thunder, you are
close enough to be struck by lightning. Nowhere outside is safe
during a thunderstorm. Also, heavy rain can drop temperatures by 30
degrees in a short period of time. This can easily catch
campers/backpackers off guard, so prepare for wet weather.

Storms should once again be fairly widespread on Monday as another
impulse lifts through the region and moisture remains high. There
are some timing differences on this impulse, with the differences
being between Monday afternoon and Monday evening. Either way, this
will help to bring additional forcing to storm development with the
later scenario bringing an increased late day or nocturnal
thunderstorm risk. These storms are likely to produce localized
heavy rainfall, similar to what we saw this weekend.

By Tuesday, the high pressure center begins to retrograde westward,
which will bring drier southwest flow to areas closer to the Oregon
border and begin to lessen the thunderstorm risk for areas north
of I-80. The one exception would be lingering surface moisture
and localized convergence which could produce a few cells in
Lassen-Northern Washoe County.

Smoke and haze mainly from the Ferguson Fire in California will
continue to impact the region, with the density dependent on how
actively the fire burns. The other wild card is thunderstorm
outflows which can either help to clear the air or in some cases,
push additional smoke into areas downwind of the fire. - Dawn

.LONG TERM...Wednesday through Sunday...

No major changes to the forecast today. The ridge of high pressure
will be centered over the desert southwest with hot temperatures and
fewer thunderstorms. The ridge is forecast to flatten out later in
the week with less thunderstorm coverage for the latter half of the
week. By Wednesday, drier southwest flow will start to move into
the region likely pushing the thunderstorm threat south of I-80.
Thursday through Saturday storms should be held to mainly
Mono/Mineral counties as drier air continues to works in.

With the ridge of high pressure remaining over the region, and
thunderstorm coverage lessening for the second half of the week,
temperature will again push into the triple digits in western
Nevada. By around the end of next weekend, southerly flow could
allow moisture to begin to work back into the region with
thunderstorm coverage again expanding into northwest Nevada and the
northern Sierra, but it will depend on just how quickly the ridge
re-builds over the area. -Zach

&&

.AVIATION...

Thunderstorm coverage is increasing over the Sierra Front, with
storms expected to continue through 03Z. Terminals that could be
affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS,
with these terminals having a 50-60% chance of taking a direct hit
from a thunderstorm. Terminal areas including KTVL/KTRK/KSVE will
have lower chances (30-40%) of being directly affected by
thunderstorms. Erratic outflow winds to 45 kts, heavy rain, and
small hail will be the main concerns today. Storms could also
obscure the terrain. Monday's thunderstorm chances will be
similar to today.

With regards to the smoke from the Ferguson Fire, visibility will
likely remain VFR today, but haze can be expected for all terminal
areas. Precipitation and outflow winds from this afternoon's
thunderstorms will help to mix out the smoke particulates in the
air. -Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 9 PM PDT this evening NVZ002-003.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:32 PM PDTFlash Flood WarningREVWashoe2 hr
Jul 21, 6:40 PM PDTFlash Flood WarningREVPershing, Washoe2 hr
Jul 22, 8:13 AM PDTFlash Flood WatchREVDouglas, Lyon, Storey, Washoe13 hr
Jul 22, 3:43 PM PDTFlash Flood WarningREVLyon2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.